Lightning, Washington
- When
- June 12, 2:00 AM CST
- Where
- Washington County, 3 mi S of Thompson
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Lightning struck a barn just outside Kewaskum, burning it to the ground. South of Thompson, lightning damaged the siding of a home.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Lightning struck a barn just outside Kewaskum, burning it to the ground. South of Thompson, lightning damaged the siding of a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 12, 1:47 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 247 AM CDT SAT JUN 12 2004 .DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY THROUGH WEDNESDAY. WILL BE CANCELLING THE FLOOD WARNING AT 4 AM SINCE BULK OF CURRENT ROUND OF PCPN WILL BE OUT OVER LAKE MICHIGAN. RAINFALL AMOUNTS HAVE NOT BEEN AS HIGH AS EXPECTED...AND CELLS SHOWING MORE FORWARD SPEED THAN BEFORE. WILL DROP MENTION OF PCPN FOR MORNING HOURS AS SOUTHERN WISCONSIN BECOMES DRY-SLOTTED AND SHORTWAVE MOVES EASTWARD. HOWEVER...FRONTAL BOUNDARY OVR NORTHERN ILLINOIS STILL AS TO COME BACK AS WARM FRONT. MODERATELY UNSTABLE AIRMASS WITH PRECIPITABLE WATER VALUES AVERAGING AROUND 1.5 INCHES SHOULD RESULT IN SOME SCATTERED TSTMS THIS AFTERNOON. SOUTHERN WISCONSIN BECOMES SITUATED IN THE RIGHT REAR QUAD OF JET STREAK TONIGHT. MODELS SUGGEST SOME KIND OF CONVECTIVE COMPLEX MOVING EAST THRU IOWA...SO MY CWA SHOULD SEE SOME TSTMS TONIGHT. 850 MB TEMPS PROGGED TO DROP A POINT OR TWO TONIGHT...REFLECTIVE OF UPWARD VERTICAL MOTION...THUS FEEL PCPN IS LIKELY TONIGHT. MORE ACTIVITY FOR TUESDAY AND WEDNESDAY AS WARM AIR ADVECTION RETURNS AHEAD OF NEXT FRONTAL BOUNDARY THAT WILL HAVE A WAVE MOWING NORTHEAST ALONG IT. WITH UNSTABLE AIRMASS TO THE SOUTH...LOOK FOR MORE HEAVY RAINS AND SEVERE WEATHER AT THAT TIME. STAYED CLOSE TO META TEMPS...BUT TODAY WILL BE TRICKY DEPENDING ON HOW FAST THE FRONT MOVES NORTHWARD. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. KAPELA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1155 AM CDT FRI JUN 11 2004 WIZ046-047-051-052-056>060-062>072-121001- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1155 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR IOWA AND LAFAYETTE COUNTIES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE REMAINDER OF SOUTH CENTRAL AND PARTS OF SOUTHEAST WISCONSIN. THE ENTIRE RISK AREA IS ROUGHLY SOUTH AND WEST OF A LINE FROM BERLIN TO WAUKESHA... TO KENOSHA. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE WITH ISOLATED TORNADOES POSSIBLE IN THE MODERATE RISK AREA. WIDESPREAD HEAVY RAIN IS AGAIN A POSSIBILITY. WITH SOILS SATURATED... ANY HEAVIER RAIN WILL AGGRAVATE THE FLOODING PROBLEMS...AS SEVERAL RIVERS ARE IN FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. ZAJDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 957 PM CDT FRI JUN 11 2004 WIZ046-047-051-052-056>060-062>072-120500- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 957 PM CDT FRI JUN 11 2004 ...TORNADO WATCH IN EFFECT UNTIL 11 PM CDT FOR IOWA...DANE... LAFAYETTE...GREEN AND ROCK COUNTIES... ...FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SATURDAY MORNING FOR SOUTHERN WISCONSIN... A LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN WISCONSIN WILL MOVE EAST AND OVERSPREAD SAUK...IOWA AND NORTHWEST LAFAYETTE COUNTIES BETWEEN 1045 AND 1145 PM. THE LINE OF STORMS WILL CONTINUE EAST AND EVENTUALLY AFFECT ALL OF SOUTHERN WISCONSIN. THE RAIN WILL LAST APPROXIMATELY ONE HOUR AND PRODUCE WIDESPREAD AMOUNTS FROM 1/4 TO 1/2 INCH. A CLUSTER OF THUNDERSTORMS CONTINUE TO MOVE NORTH INTO SOUTH CENTRAL AND SOUTHEAST ROCK COUNTY. THE STORMS WILL WEAKEN HOWEVER AS THEY APPROACH JANESVILLE AND SOUTHWEST WALWORTH COUNTY. THE MAIN THREAT FROM THESE STORMS IS HEAVY RAINFALL FROM AFTON SOUTH TO BELOIT AND EAST TO CLINTON. RAINFALL AMOUNTS MAY TOTAL FROM 1 TO 2 INCHES BY 11 PM. SOME MINOR FLOODING OF CREEKS AND LOW LYING AREAS MAY OCCUR. PERSONS IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD STAY ALERT FOR SEVERE THUNDERSTORMS AND FLASH FLOODING. GEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1054 PM CDT FRI JUN 11 2004 WIZ046-047-051-052-056>060-062>072-120600- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1054 PM CDT FRI JUN 11 2004 ...TORNADO WATCH HAS EXPIRED FOR IOWA...DANE...LAFAYETTE...GREEN AND ROCK COUNTIES... ...FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SATURDAY MORNING FOR SOUTHERN WISCONSIN... A LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN WISCONSIN WILL MOVE EAST AND OVERSPREAD MARQUETTE...SAUK...IOWA AND NORTHWEST LAFAYETTE COUNTIES BETWEEN 11 PM AND MIDNIGHT. THE LINE OF STORMS WILL CONTINUE EAST AND EVENTUALLY AFFECT ALL OF SOUTHERN WISCONSIN THROUGH 3 AM. CLUSTER OF THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTHERN ILLINOIS AND WILL MOVE NORTHEAST INTO FAR SOUTHERN WISCONSIN. LAFAYETTE...GREEN AND ROCK COUNTIES WILL SEE THESE STORMS BEGINNING BETWEEN 11 PM AND MIDNIGHT. ALSO A THUNDERSTORM OVER SOUTHERN WALWORTH COUNTY WILL WEAKEN AS IT MOVES EAST ACROSS THE COUNTY. RAINFALL TOTALS FROM THIS STORM MAY REACH 1.5 TO 2 INCHES SOUTH OF ALLEN GROVE TO NEAR SHARON. THE MAIN THREAT FROM THE STORMS TONIGHT IS HEAVY RAINFALL. WIDESPREAD RAINFALL AMOUNTS UP TO 1/2 INCH CAN BE EXPECTED ACROSS SOUTHERN WISCONSIN WITH LOCAL AMOUNTS FROM 1 TO 3 INCHES. IN THE SHORT TERM...SOME MINOR FLOODING OF CREEKS AND LOW LYING AREAS MAY OCCUR SOUTH OF CLINTON...TO ALLENS GROVE...TO DELAVAN LAKE THROUGH AT LEAST 1 AM. PERSONS IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD STAY ALERT FOR FLASH FLOODING. GEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1137 PM CDT FRI JUN 11 2004 WIZ046-047-051-052-056>060-062>072-120600- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1137 PM CDT FRI JUN 11 2004 ...FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SATURDAY MORNING FOR SOUTHERN WISCONSIN... A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MARQUETTE COUNTY...SOUTHWEST TO GRANT COUNTY WILL CONTINUE EAST AND OVERSPREAD GREEN LAKE...COLUMBIA...WESTERN DANE...IOWA AND LAFAYETTE COUNTIES BY 1230 AM. THE LINE WILL THEN OVERSPREAD FOND DU LAC... DODGE...JEFFERSON AND ROCK COUNTIES BETWEEN 1235 AM AND 145 AM. OTHER NUMEROUS STORMS OVER NORTHERN ILLINOIS WILL MOVE NORTHEAST INTO FAR SOUTHERN WISCONSIN. LAFAYETTE...GREEN...ROCK...WALWORTH AND KENOSHA COUNTIES WILL SEE THESE STORMS BEGINNING BETWEEN 1145 PM AND 1 AM. THE MAIN THREAT FROM THE STORMS TONIGHT IS HEAVY RAINFALL. WIDESPREAD RAINFALL AMOUNTS UP TO 1/2 INCH CAN BE EXPECTED ACROSS SOUTHERN WISCONSIN WITH LOCAL AMOUNTS FROM 1 TO 3 INCHES. PERSONS IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN NEAR RIVERS... CREEKS AND LOW LYING AREAS SHOULD STAY ALERT FOR FLASH FLOODING. GEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1236 AM CDT SAT JUN 12 2004 WIZ046-047-051-052-056>060-062>072-120700- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1245 AM CDT SAT JUN 12 2004 ...FLOOD WARNING IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 9 AM CDT... A EXPANSIVE AREA OF SHOWERS AND THUNDERSTORMS...SOME PRODUCING BRIEF VERY HEAVY RAIN...COVERED MUCH OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE STORMS HAVE YET TO MOVE INTO THE AREA FROM MILWAUKEE...NORTH TO SHEBOYGAN...INCLUDING WASHINGTON AND WAUKESHA COUNTIES. HOWEVER...THE STORMS WERE MOVING IN FROM THE WEST AT 20 MPH AND SHOULD OVERSPREAD THE FAR EAST BY AROUND 2 AM. RAINFALL AMOUNTS ARE APPROACHING 1 INCH PER HOUR IN SOME AREAS... ESPECIALLY ACROSS DANE...IOWA...LAFAYETTE AND GREEN COUNTIES. SOME ADDITIONAL FLOODING OF STREAMS AND LOW LYING AREAS IS LIKELY DUE TO THIS HEAVY RAIN. AREAS WELL NORTH OF MADISON WILL LIKELY SEE RAINFALL AMOUNTS HOLD CLOSER TO A 1/2 INCH TOTAL. PERSONS IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN NEAR RIVERS... CREEKS AND LOW LYING AREAS SHOULD STAY ALERT FOR FLOODING. DAVIS
The Milwaukee radar (KMKX), 52 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406968, 5406967.